Nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen offer relief from pain and inflammation but can sometimes upset the stomach.
However, NSAIDs, known for their anti-inflammatory and pain-relieving properties, comprise 8% of prescriptions worldwide and are particularly common among individuals aged 65 and older.
This article will discuss NSAIDs and explain why taking them on an empty stomach is a bad idea. You'll also find tips for alleviating stomach pain associated with these medications.
What is an NSAID?
For starters, what does NSAID stand for? NSAIDs are nonsteroidal anti-inflammatory drugs, according to the U.S. Food and Drug Administration (FDA). You can buy these drugs in various forms, including liquids, tablets and capsules, gels and creams, and also suppositories.
“NSAIDs are a class of medication that help reduce pain, decrease inflammation and decrease fevers," said Dr. Douglas Nguyen, a gastroenterologist at Providence Mission Hospital in Orange County, Calif. "Common uses for NSAIDs include pain due to tissue injury, headaches, osteoarthritis, fevers and menstrual pain.”
Common nonprescription strength NSAID medications include:
The most common prescription-strength NSAID drugs include:
NSAID side effects
NSAIDs are notorious for their recognized negative impacts on the gastric lining, kidneys, heart, liver and blood system, according to an article by StatPearls.
The most commonly noted side effects of NSAIDs involve gastrointestinal (GI) symptoms, which may include:
Some patients report additional side effects of NSAID medications, including:
Why are NSAIDs hard on the stomach?
"NSAIDs can increase risk for gastrointestinal adverse events including gastritis, peptic ulcer indigestion, nausea/vomiting and diarrhea," Nguyen said. "NSAIDs affect the GI tract in many ways, including reducing protective prostaglandin levels, causing a higher risk for ulcer formation."
He continued: “It also causes increased gastric acid secretion and diminished mucous secretions in the lining of the intestines, leading to injury to the intestinal tract. NSAIDs have not only been linked to gastritis, gastric and small intestinal ulcers, but it can also cause ulcers in the colon as well.”
Can you take ibuprofen or other NSAIDs on an empty stomach?
“Taking NSAIDs on an empty stomach can cause more indigestion and nausea, but even when taken with food, the NSAIDs still can cause injury to the intestinal tract,” Nguyen said.
For this reason, ibuprofen (and other NSAIDs) can be consumed with a meal or accompanied by milk to avoid stomach discomfort. If you're using ibuprofen regularly, establish a consistent daily schedule. Adhere closely to the instructions on the package or as prescribed by your health care provider, and seek clarification from your doctor or pharmacist for anything that is unclear. Always adhere precisely to the recommended dosage — refrain from taking more or less than instructed on the packaging or prescribed by your health care provider.
Who’s most at risk for NSAID-related stomach issues?
Chronic NSAID users and people over age 60 are at higher risk for NSAID-related intestinal issues, Nguyen said.
“If a patient requires the use of long-term NSAIDs, it is sometimes advised that they take the medication along with a proton pump inhibitor (PPI) or H2-blockers to reduce the risk for gastritis and peptic ulcers," he noted.
Nyugen said patients with a high risk for peptic ulcer disease should undergo H. pylori testing if NSAIDs are to be used longer than two months.
What are the symptoms of NSAID-related stomach issues?
The Royal College of Physicians says about one-third of NSAID users experience symptoms such as pain in the upper abdomen, bloating, nausea after a meal, early fullness and belching, along with gastroesophageal reflux problems such as heartburn and regurgitation.
These symptoms don't necessarily indicate internal damage, however, as about 20% of symptomatic patients have normal results when examined internally with an endoscope. But as many as 70% of long-term NSAID users may develop endoscopic abnormalities like mucosal erosions, ulcers and subepithelial bleeding.
Symptoms of NSAID-related stomach issues include:
How to stop stomach pain from ibuprofen and other NSAIDs
To reduce irritation of the stomach due to NSAID medications and to prevent development of ulcers, the Hospital for Special Surgery in New York recommends these strategies:
Can you prevent NSAID-related stomach issues?
Many patients tolerate NSAIDs quite effectively, which is fortunate as these medications are often invaluable for individuals experiencing pain and inflammation. Most side effects associated with NSAIDs are relatively minor and can be readily resolved by discontinuing the medication or by incorporating another drug to mitigate these effects.
"The best strategy is to utilize the lowest dose and shortest duration of NSAIDs," Nguyen said. "If you anticipate that you will require the use of the medication for a more prolonged period of time, consult with your doctor about strategies to prevent stomach issues that may arise, like taking the medication alongside a PPI or H2 blocker or getting testing for H. pylori and treating this organism.”
In addition to taking your NSAIDs on a full stomach or with a glass of milk, to prevent NSAID-related stomach concerns, talk to your doctor about the following options:
Take NSAIDs with food or a glass of milk
Taking NSAIDs with a meal can help prevent stomach discomfort. Additionally, open communication with your physician when experiencing side effects is crucial to ensure effective pain management while minimizing potential risks.
Douglas Nguyen, MD, gastroenterologist, Providence Mission Hospital, Orange County, Calif.
Hospital for Special Surgery: Guidelines to Help Reduce the Side Effects of NSAIDs (Nonsteroidal Anti-inflammatory Drugs)
Mayo Clinic: Helicobacter Pylori (H. Pylori) Infection
Medline Plus: Ibuprofen
Royal College of Physicians: Non-Steroidal Anti-Inflammatory Drugs and the Gastrointestinal Tract
StatPearls: Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
U.S. Food and Drug Administration: Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)